Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 54, NWS Cheyenne, WY

December 25, 20204 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Dec 25, 2020, 3:09 AM MST for 4 counties in Wyoming. It took effect at Dec 25, 2020, 7:00 PM MST. It was in force for 19 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 25, 2020, 3:09 AM MST (10:09 UTC)
In effect from
Dec 25, 2020, 7:00 PM MST
Expired
Dec 26, 2020, 2:01 PM MST
In force
19 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 26, 1:30 AM MSTNON-TSTM WND GST 6410 Ese Crystal Lake Cam, WYEMKAY UPR SITE. SUSTAINED WINDS 52 MPH.
Dec 26, 1:36 AM MSTNON-TSTM WND GST 571 Sse Bordeaux, WYBORDEAUX WYDOT SITE. SUSTAINED WINDS 42 MPH.
Dec 26, 2:25 AM MSTNON-TSTM WND GST 6010 Ese Crystal Lake Cam, WYEMKAY UPR SITE. SUSTAINED WINDS 55 MPH.
Dec 26, 2:32 AM MSTNON-TSTM WND GST 581 Sse Bordeaux, WYBORDEAUX WYDOT SITE. SUSTAINED WINDS 37 MPH.
Dec 26, 4:30 AM MSTNON-TSTM WND GST 6110 Ese Crystal Lake Cam, WYEMKAY UPR SITE. SUSTAINED WINDS 52 MPH.
Dec 26, 4:52 AM MSTNON-TSTM WND GST 583 Ese Elk Mountain, WYCOUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 37 MPH.
Dec 26, 6:16 AM MSTNON-TSTM WND GST 623 Ese Elk Mountain, WYCOUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 30 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 10.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2020-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2020-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2420 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WWUS75 KCYS 251009
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
309 AM MST Fri Dec 25 2020

WYZ106-110-116-117-261800-
/O.NEW.KCYS.HW.W.0054.201226T0200Z-201226T1800Z/
/O.CON.KCYS.HW.W.0052.000000T0000Z-201225T1800Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
309 AM MST Fri Dec 25 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...
...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 11 AM
MST SATURDAY...

* WHAT...For the first High Wind Warning, west winds 25 to 35 
  mph with gusts up to 60 mph. For the second High Wind Warning, 
  west winds 25 to 35 mph with gusts up to 65 mph expected.

* WHERE...Wind prone areas across I80 for Arlington, Elk Mountain,
  and Central Laramie Range and South Laramie Range Foothills
  Counties. Also for areas near Bordeaux across I25.

* WHEN...For the first High Wind Warning, until 11 AM MST this 
  morning. For the second High Wind Warning, from 7 PM this 
  evening to 11 AM MST Saturday.

* IMPACTS...High blowover risk for lightweight and high profile 
  vehicles. Expect travel delays and possible road closures for 
  lightweight and high profile vehicles. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

AB/AW
3 follow-up statements
732 
WWUS75 KCYS 251738
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1038 AM MST Fri Dec 25 2020

WYZ106-110-116-117-261200-
/O.EXP.KCYS.HW.W.0052.000000T0000Z-201225T1800Z/
/O.CON.KCYS.HW.W.0054.201226T0200Z-201226T1800Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
1038 AM MST Fri Dec 25 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
11 AM MST SATURDAY...
...HIGH WIND WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

* WHAT...West winds 25 to 35 mph with gusts up to 65 mph 
  expected.

* WHERE...Wind prone areas across Interstate 80 for Arlington, Elk
  Mountain, and Central Laramie Range and South Laramie Range
  Foothills Counties. Also for areas near Bordeaux across
  Interstate 25.

* WHEN...From 7 PM this evening to 11 AM MST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

Rubin
614 
WWUS75 KCYS 260737
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1237 AM MST Sat Dec 26 2020

WYZ106-110-116-117-270000-
/O.EXT.KCYS.HW.W.0054.000000T0000Z-201227T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
1237 AM MST Sat Dec 26 2020

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 65 mph 
  expected.

* WHERE...Wind prone areas across Interstate 80 for Arlington, 
  Elk Mountain, and Central Laramie Range and South Laramie 
  Range Foothills Counties. Also for areas near Bordeaux across 
  Interstate 25.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Mainly to transportation. Light weight and high
  profile vehicles such as light load semis and those towing
  camper trailers stand a high risk of blow offs or blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
198 
WWUS75 KCYS 262101
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
201 PM MST Sat Dec 26 2020

WYZ106-110-116-117-262215-
/O.CAN.KCYS.HW.W.0054.000000T0000Z-201227T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
201 PM MST Sat Dec 26 2020

...HIGH WIND WARNING IS CANCELLED...

Winds have decreased from overnight, thus the high wind warning
has been cancelled.

$$

Rubin

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Dec 24, 10:04 PM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Dec 24, 10:04 PM MST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1004 PM MST Thu Dec 24 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 229 PM MST Thu Dec 24 2020

Tonight...Peak wind gusts continue to slowly decrease across
Laramie, Kimball and Cheyenne counties this afternoon, thus will
allow the High Wind Warning there to expire on schedule. Gradients
remain sufficient for possible high winds to continue across the
wind prone locations such as Arlington, Bordeaux and the Interstate
80 Summit between Laramie and Cheyenne, so the High Wind Warning
looks good for these locations. Otherwise, minimal weather impacts
noted overnight.

Christmas Day...The flow aloft turns from northwest to west as the
ridge aloft moves overhead. It looks like the gradients in the low
levels should decrease enough to allow the High Wind Warning to
expire at late morning for Arlington, Elk Mountain, Bordeaux and the
Interstate 80 Summit. With 700 mb temperatures near 2 Celsius along
with downslope warming winds, maximum temperatures expected to reach
35 to 45 degrees west of I-25, and upper 40s to near 60 degrees east
of I-25.

Friday night...Low and mid level gradients strengthen again, and we
may see winds approaching high wind criteria again in our wind prone
locations. For now, not enough confidence to issue a High Wind Watch.

Saturday...The next Pacific origin cold front enters our western
counties during the day, spreading a chance of snow showers over the
Sierra Madre Range in the afternoon. Low level gradients look
sufficient for possible high winds over our wind prone locations.
Continued relatively mild again, though a few degrees cooler than
Christmas due to more mid and high level cloudiness.

Saturday night...The fast moving shortwave trough aloft moves off to
our east, and with adequate low and mid level moisture, expect
scattered show showers mainly over the mountains and north of a
Rawlins to Chadron line. Continued windy in the wake of the
shortwave trough aloft and with decent cold air advection in the low
levels.

.LONG TERM...(Sunday through Thursday)
Issued at 229 PM MST Thu Dec 24 2020

High pressure continues to dominate the western half of the CONUS,
and a strong low pressure cell with its associated cold front,
extending from the Great Lakes southward through the Appalachians,
continue pushing north/northeast from the Upper Peninsula into
Ontario.

Fairly mild temperatures and calmer weather expected for Sunday as
zonal flow returns to the region with highs in the high 30s to low
40s east of I-25 and much colder temperatures to the west. There
will be some remaining potential for snow across the Sierra Madres
Sunday morning that decreases into the afternoon.  Otherwise, POPs
remain low for the remainder of the CWA through Monday morning.

Biggest challenge going into next week will be the positioning of
the Colorado Low expected to move eastward. Depending on the timing
and positioning of this system, the next chance for some wide spread
snow will be Monday night through early Wednesday morning.
Currently, the Colorado Low is still on track to move northeast from
the Four Corners and position in Central Colorado, before it
continues traveling east and strengthening over the Midwest. Current
model guidance has this system still too far north for stronger snow
conditions. However, with good moisture advection from the south,
upslope flow, and wrap-around moisture could result in a wide spread
light snow for across southeastern Wyoming and the Nebraska
Panhandle.

Through the remainder of the week, temperatures return to the mid-
30s as a ridge of high pressure builds across the Rockie Mountains.
There is a potential for some embedded shortwave troughs with the
approach of the ridge, which could give some higher winds Thursday
into Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 959 PM MST Thu Dec 24 2020

VFR conditions and clear skies prevail across all terminals.

...SE Wyoming...
KCYS... Wind gusts up to 20 knots are anticipated to continue
until around 08Z Friday.
KLAR, KRWL... Winds will stay around 10 knots or less through
Friday night.

...Nebraska Panhandle...
KBFF, KCDR, KSNY, KAIA... Winds will stay between 5 and 15 knots
through Friday night.

&&

.FIRE WEATHER...
Issued at 229 PM MST Thu Dec 24 2020

No concerns based on expected winds and humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 AM MST Friday for WYZ106-110-116-117.

NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...MD
AVIATION...LK
FIRE WEATHER...RUBIN
Hazardous weather outlook, Dec 24, 1:56 PM MST, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
156 PM MST Thu Dec 24 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-252100-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
156 PM MST Thu Dec 24 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-252100-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
156 PM MST Thu Dec 24 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A High Wind Warning continues with west winds of 35 to 45 mph with
gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The High Wind Warning continues until 11 AM Friday.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.